25mg twice a day would be an extremely aggressive starting dosage. My doc is very aggressive and he started me at 25mg once a day. Even that dose smacked me in the mouth pretty hard. I can’t imagine what 50mg a day would have done to me.
I don’t know about taking benzos. I didn’t get any nausea, just tons of added dizziness and brain fog/numbness. I just rode it out and it got better in about 6 days, at which point I upped my dose and it started over again. It’s a tough med to start up on but it fixed me so it was worth it.
Good for you for starting the Topamax! If you are worried about the side effects, you may want to start at the 12.5 mg dose once daily at night and see how that goes, or the full 25 mg at night at first. It can be sedating, as it was for me, and I started with the initial dose right before bed.
This helped with a couple things: a) I slept well and b) I didn’t feel as much of the initial dizziness because it happened at night. Now don’t get me wrong, I definitely had increased dizziness when I started topiramate (generic Topamax), but taking the initial 25 mg at night did help.
Yes, you can take Valium if that has helped you in the past for dizziness. I also found that meclizine helped me–it also helps with nausea to some degree. But I personally didn’t experience nausea as a side effect. You may not get much increased dizziness, but if you do, be prepared for it to last for 5-7 days and then settle. You have to be willing to ride this out and let it settle down to get the benefit of this med.
You could try adding some supplements such as coenzyme Q10 (CoQ10), vitamin b complex or gingo biloba to see if they help with energy levels if you experience sedation. They did seem to help me when I was feeling really low energy at first.
Remember, you can take this as slow as you need. Good luck!!
I found this from a PM I sent someone. It shows how I titrated up to my initial 100 mg dose of topiramate, and you can see that I did not go up in 25 mg increments, and I waited longer than a week in places to allow side effects to settle down. I’m now up to 150 mg though.
I found these exact topiramate dosage increases written in my calendar from last year:
June 10: first 25 mg before bed
June 18: 37.5 mg before bed, nothing in morning yet (so I split tabs to increase by just 12.5 mg here)
June 21:12.5 mg in morning and 37.5 mg before bed for first day at 50 mg. (again split tabs)
July 7: 25 mg in morning and 50 mg before bed for first day at 75 mg
July 21: 50 mg in morning and 50mg before bed
I would not recommend starting at 50mg. That would be very hard. I started at 25mg and that was hard. For me, the first week was the hardest. Anytime I increased, I would only increase by 12.5 for a few days. I eventually made it up to 75 but had to back down to 50 because it was just too much. I didn’t take anything for the nausea just always had saltine crackers on hand and tried to drink a lot of water. I would also eat lots of fiber because it can make you quite constipated.
If you are med sensitive, maybe start at 12.5. Just a thought…, only saying that because that’s what I should’ve done.
Good luck. Keep us informed. Are you taking any other meds.
I haven’t tried Topamax and am taking a tricyclic (Dothep) however, I’ve had lots of nausea & wear ‘sea bands’ on my wrists and found they really help. They have a ‘pressure button’ on them & presumably press on a trigger point on the inside of the wrists. They’re sold in the pharmacy at a reasonable price so maybe worth a try.
I have been on Topamax since December. My advice for you is to titrate slowly!!! You are correct to start at 12.5 in the evening… I stayed there for 3 weeks!! Then I titrated to 25 mg at bedtime and stayed there for a month!! I then titrated up 12.5 mg at a time, sometimes for 2 weeks, sometimes for three…but never for only a week!! We are so med sensitive and Topamax is a really great, but strong. Listen to your body! I had no side effects until I reached 75 mg… Then I had asthma symptoms kicking in, so I went back down to 50 and have remained there… I used ativan 1 mg when I was nervous or felt a little dizzy or even if I was just scared about increasing a dose…but talk to your dr first!! My neurologist was comfortable with me doing that! Drink lots of water and try to relax!! Most of all, please, don’t titrate too quickly!! When I read about people who start at 25 mg and within a week they are at 100 mg, I cringe because they are doomed to fail!
Give your body a chance to adjust and you will do fine… I promise… Best regards, Dee
Having said all of the above, however, if you do experience side effects, do not hesitate to contact your doctor… Sometimes they will disappear in a few days. Other times, it may mean it is not the med for you…
I was able to titrate up 25mg every week without terrible difficulty. It was uncomfortable for several days each time I changed the dosage but things settled down by the end of the week in time to titrate up again. It wasn’t fun, but it got the dosage of the medication up. You certainly don’t want to do it too quickly, but at the same time you want to do it quickly enough to get the help you need from the medication (if it is going to help you).
Each topamax dosage increase is pretty much guarateed to make you feel wonky for at least 5 days or so. I recommend waiting to titrate up to the next dosage until you feel “normal” again, which for me was 6 days. Everyone will obviously be on a different schedule.
BTW I am not discounting Dee’s advice and you will certainly probably feel better if you go slowly like she did. I was just giving an alternative take if you want to try and get to a higher dosage (and possibly get better) more quickly. I think you can titrate up weekly as long as you are aware that it will be a somewhat uncomfortable process.
I am def feeling this drug WOW at only 12.5 mg!! Day three & feeling icky.
Feel sometimes like me head will explode, then others I feel ok but sad. My plugged ears are very active right now, for want of a better word, and I am hoping that means this will be one of the symptoms that Topamax relieves for me.
Man am I having a hard time typing!!
Anxiety has increased as well as disequilibrium, so I have taken some Xanax here and there to help out. Am thinking of getting some passion flower drops or Valerian, for day time anxiety. Possibly Rescue Remedy, just so’s I am not mixing the drugs too much.
Find myself gritting my teeth a lot. Just gotta grin & bear it.
Thanks to all for commenting. I will keep coming back here to reference the info you have shared.
Jamie… You are absolutely right!! I had the time to go slowly and I did… I think that’s why I had few side effects… You definitely need to take the med however it will work in your schedule knowing that it can definitely make you feel “wonky” as you titrate up…
Kathleen, just to let you know, by day 3 of 25mg I was wondering if I should stop taking Topamax altogether–that is how bad I felt. It was like I had triggered the worst MAV attack I had ever had. Luckily somone on here told me that what I was feeling was typical and that things would probably get better. They did in about 3 days. So it is pretty typical for Topamax to hit you hard. Hopefully it will help you out in the long run like it did for me.
Feeling better than yesterday for sure: Got food poisoning!!! On top of this??? I thought I would just die!
Somehow I was able to keep my meds down, so today is day 5 and I can honestly say I’m not sure if I’m better or not. My ears do seem to be unplugging but I cannot tell yet if I am out of sorts just because of the food poisoning or the MAV!
We’ll see later today maybe that chicken soup my landlady gave me will help!
How are you doing? What is your dosage goal, is it 100mg too? I think that may be standard. I’m going to shoot for the lowest possible, hope it can be no more that 50.
So sorry to hear about the food posion issue…aww u poor thing! Sending u hugs! I am on week 2 of my trail. Last friday, I upped my dose to 50 mgs. I will stay at 50 mgs for 6 weeks per the doctors advice. Right now, no improvement…just trying to get over the hump. I am not having any side effects per say. Just feeling icky bc my migraine brain is not used to this. Im very strong and I will stick this out!!! you are in my thoughts and I am looking forward to hearing from u!!
Happy Saturday all! Or whatever day it is where you are.
I just moved up from 12.5mg to 25mg last night. Feel the exploding head syndrome almost anytime I say something, or move my head. Also those nice electric drills thru the left side of my skull are so enchanting…
It’s just lovely!! But expected so no worries.
Yesterday and the day before, I could feel that I was getting used to the drug; less rocking, less noise intolerance, easier to speak clearly & think. I may take the 25mg for 2 weeks as Tuesday is my birthday and as there are several of us friends with birthdays all in a row from the 16th thru the 21st, we usually do something toward the end of the week. That will coincide with my planned Friday AM dose increase and I am not sure I want to do that as I am sure to spend a good portion of the day either lying down or just watching movies. Too out of it to socialize.
Besides, I think 2 weeks will allow me a chance to better see what is going on with my body now that I have introduced Topamax.